A recent paper published in the Journal of Microbiology, Immunology and Infection reports that cases of infection from clostridium difficile, a bacteria that causes a range of intestinal tract conditions ranging from diarrhea to ulcerative colitis, is on the rise among children. One reason is the use of proton pump inhibitors such as Nexium and Prilosec.
The study began as a review of 124 pediatric cases in hopes of discovering the risk factors associated with c. difficile infections, which have been increasing in recent years. The primary objective of the study was to better understand the difference between a full-blown c. difficile infection and colonization, in which the bacteria is present but does not cause illness. According to the authors, diagnosing such infections can be difficult, as definition and analysis of specific diseases associated with c. difficile is not well-established.
Subjects were between 1 and 18 years of age, and were observed over a seven-year period between 2011 and 2018. Children considered to have c. difficile were those who had three or more bouts of diarrhea within a 24-hour period. Out of 1200 stool samples, 323 were found to contain c. difficile. Of those samples that tested positive, 49 were found to have full-on infections – 13 of which were classified as “severe.”
One of the risk factors identified in the study was age. It turned out that children are more at risk starting at around the age of 4. One reason for this is because older children wind up developing more serious illnesses because of exposure to a greater variety of microbes. However, the other risk factor was the recent use of a proton pump inhibitor.
Children who had taken such medications within the previous four-week period were particularly vulnerable. The authors wrote that physicians need to be aware that “…proton pump inhibitors should be prescribed with caution, especially in those with risks for c. difficile infection.”
This study is not the first time researchers have noted a connection between the use of proton pump inhibitors and c. difficile infections. Research published in 2013 noted that c. difficile tends to thrive in a less acidic environment. Laboratory tests show that proton pump inhibitors can reduce the mechanisms that kill off harmful bacteria, increasing the risk of an intestinal infection.
These medications have been linked to numerous other conditions as well, including kidney damage, elevated risk of stroke, accelerated aging and even dementia. Used on rare occasions or over a limited period of time under a physician’s supervision appears to pose little risk. Problems arise, however, when these drugs are used habitually for conditions such as heartburn, that might otherwise be treated with dietary changes.